Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


BONE MARROW GROWTH DISORDER AND PROCRIT
Jan 3, 2003

Dear Sir: After being diagnoised with pernicious anemia and a B12 deficiency my family doctor sent me to a hemotologist when she noticed a low white cell count and abnormal red blood cells. After several tests up to and including a bone marrow test, my hematologist has diagnoised me with a bone marrow growth disorder and will be starting me on Procrit injections soon. I am not sure yet of the dosage. But he maintains that this condition could veer into leukemia if not treated and carefully monitored. I am concerned about the vagueness of this condition and my question is what would the Procrit do to help or 'cure' what is going on with me? I on B12 injections and B6 50mg oral twice a day now and I am still very tired and sluggish. Thank you for your time.

Response from Dr. Frascino

Hi,

Your diagnosis, "bone marrow growth disorder," is indeed rather vague. All blood cells - red blood cells, white blood cells, and platelets - are manufactured in our bone marrow. You have evidence of a deficiency or suppression of both your red cells (anemia) and white cells (neutropenia). Hopefully, your hematologist is searching for the exact cause of these deficiencies or suppression of your bone marrow.

Anemia can be associated with many symptoms, including fatigue, rapid heartbeat, shortness of breath, etc., and this is probably at least partially responsible for your feeling "tired and sluggish." The treatment for anemia depends on the cause or causes. You are apparently deficient in B12 and B6, which can lead to anemia, and therefore are being treated with vitamin supplementation. Procrit is a medication that is biologically indistinguishable from a naturally occurring hormone called erythropoietin. Procrit stimulates the bone marrow to make additional new red cells. It cranks up the production at the red cell factory (the bone marrow). It is not a "cure" for an underlying problem, but it can be extremely helpful in raising red blood cell counts and thus in resolving the symptoms associated with anemia.

White blood cells help us fight off certain types of infections - particularly bacterial infections. Your low count could put you at increased risk. There is a medication for stimulating white blood cell production. Its effect on white blood cells is analogous to that of Procrit on red cells. It's called neupogen. As for your condition "veering into leukemia if not treated," I'd suggest you talk to your hematologist and ask for more details.

Since this is an HIV information site, I'll assume you are also HIV-positive. You should also have your HIV specialist discuss your condition with your hematologist. Bone marrow suppression can result from certain HIV medications (such as AZT) or certain HIV/AIDS-related opportunistic infections (such as MAC).

Your "tired and sluggish feelings" should improve as your Procrit kicks in and your anemia improves. The usual starting dose is 40,000 units once per week. It's self-administered by a small injection given just under the skin.

Good luck. Write back if you have additional questions or concerns about your fatigue or anemia.

Dr. Bob


Previous
hawaii guy update
Next
Why blame the GOP?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement